Funnel Cloud, Hooker
- When
- May 12, 5:17 PM MST
- Where
- Hooker County, 21.99 mi SW of Mullen
- Reported by
- Trained Spotter
- Coordinates
- 41.825, -101.332
A trained spotter reported a funnel cloud that reached three-fourths of the way to the ground.
A supercell thunderstorm produced a tornado and hail during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A supercell thunderstorm produced a tornado and hail during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 12, 1:12 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 312 PM CDT TUE MAY 12 2009 .SHORT TERM DISCUSSION (TONIGHT THORUGH FRIDAY)... PERSISTANT MODERATELY FAST ZONAL FLOW WILL PERSIST THORUGH FRIDAY WITH COLD FRONTAL PASSAGE TONIGHT...THEN AGAIN ON FRIDAY. LEADING EDGE OF ADVANCING COLD FRONT EXTENDS FROM SERN MT THRUOGH NCTRL WY. LEAD DISTURBANCE ACROSS WRN WY. WARM AIR ADVECTION AHEAD OF THIS FRONT AND UPPER TROUGH IN THE PANHANDLE. CONVECTION HAS INITIATED ACROSS NERN CO AND ALSO ALONG THE NEBR/WY BORDER. NAM/GFS IN AGREEMENT WITH SCT TSRA JUST EAT OF SFC TROUGH TO OUR WEST TIL 00Z. A FEW OF THESE STORMS TIL 00Z COULD BECOME MARGINALLY SEVERE ACROSS THE ERN PNHDL. THEN OVERNIGHT...ELEVATED TSTMS TO DEVELOP INVO H85 FRONT WITH CHC POPS EAST OF A LINE FROM LBF THROUGH BASSETT. DUE TO ELEVATED NATURE...RISK FOR SEVERE IS LOW WITH SMALL HAIL PSBL. COLD FRONT SHOULD HAVE MOVE THORUGH FORECAST AREA BY 12Z WED. WIND ADVISORY TO BE ISSUED NEAR AND NORTH OF I80. COOLER WITH HIGHS LOWER 60S NCTRL AND MID 60S SOUTHWEST. WINDS WILL QUICKLY DIE OFF AFTER SUNSET AS HIGH BUILDS DOWN HIGH PLAINS INTO WESTERN NEB. MET GUIDANCE GOING COLDEST...PATCHY FROST LIKELY WEST OF HWY 83 WITH POSSIBLE FREEZE NUMBERS IN ERN PNHDL AND WRN CHERRY COUNTY. SINCE SFC HIGH SEEMS TO HAVE MORE OF A PACIFIC ORIGIN AND SFC PRESSURE NOT ALL THAT STRONG AOB 1020MB...WILL NOT INTRODUCE ANY FROST FREEZE MENTION ATTM AND REVALUATE WWEDNESDAY. NEXT APPROACHING TROUGH AND SFC FRONT TO BRING A SLIGHT CHC LATER THUR NIGHT AND FRIDAY MORNING ERN HALF OF FA. FRIDAY SEASONAL IN THE LOWER 70S. .LONGER TERM DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)... UPPER RIDGE TO BUILD EASTWARD FROM THE WEST COAST SATURDAY THROUGH TUESDAY. ECMWF DEVELOPS ESTABLISHED UPPER LOW CIRCULATION ABOUT HUDSON BAY WITH COOLER NW FLOW WHILE THE GFS IS MORE PROGRESSIVE WITH PREVAILING ZONAL FLOW. DUE TO DIFFERING MEDIUM RANGE SOULTIONS...WILL KEEP EXTENDED DRY AND REEVALUATE ANY NEED WEDNESDAY. HIGHS TO WARM FROM THE UPPER 60S FRIDAY TO THE MID AND UPPER 70S BY MONDAY. && .AVIATION... EXPECTING A VFR EVENING ACROSS THE TAF SITES...HOWEVER COLD FRONT WILL BE CROSSING THE REGION TONIGHT. AHEAD OF THE FRONT...ISOLD/SCT THUNDERSTORMS EXPECTED ACROSS NORTHERN NEB. IMPACT TO VTN NOT HIGH ENOUGH TO INCLUDE YET IN TAF...HOWEVER ADDED CB FOR NOW AND WILL UPDATE IF/WHEN NEEDED. MAIN PROBLEM IS STRONG CAP WHICH MAY CAUSE STORMS IN THE WEST TO DIE OFF BEFORE REACHING THE AREA. FURTHER S STRONGER CAP EXPECTED TO HOLD THROUGH THE NITE. BEHIND COLD FRONT A STARK CONTRAST IN WINDS...BECOMING NW AND INCREASING IN THE MORNING HOURS TO GUSTS TO 30 TO 40 KTS...HIGHER POSSIBLE IN THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FOR NEZ004-005-022>024-035-056-057-094 FROM 15Z WEDNESDAY TIL 00Z THU. AND FOR NEZ006>010-025>029-036>038-059 FROM 18Z WEDNESDAY UNTIL 01Z THU. && KAR/MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 PM CDT TUE MAY 12 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 330 PM CDT TUE MAY 12 2009 /230 PM MDT TUE MAY 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHWESTERN NEBRASKA. WINDS ALOFT WILL BE STRONG PRODUCING STORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE. THE STORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING THROUGH THE PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG NORTHWEST WINDS OVER 30 MPH ARE EXPECTED ON WEDNESDAY. A WIND ADVISORY HAS BEEN ISSUED FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA. WEDNESDAY NIGHT INTO THURSDAY MORNING COLD AIR WILL BUILD INTO THE REGION WITH LOWS IN THE LOWER TO MID 30S. PATCHY FROST IS LIKELY AND WIDESPREAD FROST IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The North Platte radar (KLNX), 64 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A trained spotter reported a funnel cloud that reached three-fourths of the way to the ground.
Numerous trained storm spotters reported the touchdown of the tornado approximately 17 miles south southwest of Mullen. The tornado traveled across open rangeland until encountering one ranch. As it moved past the ranch, it demolished a metal windbreak, a tower, an outbuilding, and a windmill. The tornado also broke off large trees and carried a pickup cab 100 feet. The tornado then continued on a east-southeast track carrying debris 2 miles. The tornado was on the ground for about 3.5 miles.
A few golf ball size hailstones were reported in the vicinity of a dissipated tornado near Highway 97 and the Dismal River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169614, 169622, 169615, 169616.